Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 96, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 31, 2002, 9:28 PM EDT for Mineral County, West Virginia; Allegany County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2002, 9:28 PM EDT (01:28 UTC)
- Expired
- May 31, 2002, 10:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Allegany County, MD, Mineral County, WV
The radar
The Sterling radar (KLWX), 145 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
449 WUUS51 KLWX 010128 SVRLWX MDC001-WVC057-010200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 928 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINERAL COUNTY IN EASTERN WEST VIRGINIA ALLEGANY COUNTY IN WESTERN MARYLAND * UNTIL 1000 PM EDT * AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF PIEDMONT...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR KEYSER AT 935 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. LAT...LON 3959 7912 3944 7925 3929 7893 3945 7879 SMZ/BMW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:45 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 31, 5:45 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 545 PM EDT FRI MAY 31 2002 UPDATED ZONES TO ADD SVR TSTM WATCH TO N ZONES...ALSO ADDED ENHANCED SVR WORDING IN WATCH ZONES. REST OF FCST UNCHANGED. MMARGRAF ...PREVIOUS AFD FROM 240 PM... SHORT RNG... CU STARTING TO BUBBLE ATTM...BUT SHRA LMTD BY WRM MID LVLS. A CPL OF CELLS ALNG BLURDG...BUT THEY HV RAINED THEMSELVES OUT. OTRW...ALL/S QUIET LCLLY FOR NOW...W/ CNVCTN CONFINED TO THE NE INVOF FAST MID LVL FLW. THE SRN STREAM IN A HIGHLY AMPLIFIED PTTN...W/ THE NRN STREAM BUCKLING A BIT NXT 24 HRS. GOOD UL DIVGNC ALNG CDFNT...BUT THIS IS STL ACRS GRTLKS PER MSAS SFC ANALY...AND NOT PROGGED TO PASS THRU TIL MIDNGT OR AFTR. ALTHO PSBL...NOT CLIMATOLOGICALLY FAVORED. DO FEEL ENUF IN PLACE /UL DIVG..INSTAB..MSTR POOLING/ FOR TSTMS TNGT...EVEN LATE NGT. WL DEVIATE FM NGM/AVN MOS...KEEPING CHC POPS IN PLACE THRU AT LEAST MIDNGT. DRYING THRAFTR. NWLY FLW CONDUCIVE FOR DWNSLPG...THUS TEMPS TMRW AOA TDA...EVEN BHD CDFNT. DEWPTS WL BE LOER...AND THUS MORE COMFY. OVRALL...MOS TEMPS SIMLR AND A BLEND ACCEPTED. HTS SAT NIGHT THRU NEXT FRI... UPR LVL TROF OVR THE ERN STATES SAT NIGHT AND SUN WITH ONE MORE SHORTWAVE MOVING ACRS NEW ENG SUN. THE ASSOCD CDFNT WILL MOVE THRU THE AREA LATE SAT NIGHT/TOWARD DAYBREAK SUN. HIGH PRES WILL FOLLOW FOR SUN. THE UPR LVL TROF LIFTS OUT MON AND UPR LVL HGTS RISE OVR THE AREA. THIS WILL CAUSE THE CDFNT TO MOVE BACK N AS A WMFNT MON. THE BIG QUESTION IS HOW FAR N THE FRONT WILL MOVE BFR STALLING. THAT WILL DEPEND ON THE AMT OF UPR LVL RIDGING WE GET AND IT WILL DEPEND ON THE SRN EXTENT OF THE WESTERLIES. MOST OF THE MEDIUM RANGE MODELS KEEP THE FNT IN OUR VICINITY PARALLEL TO THE UPR LVL FLOW TUE/WED OF NEXT WEEK. UPR LVL TROF MOVES INTO THE GTLKS LATE THU. THIS WILL SEND A CDFNT THRU THE AREA THU NIGHT OF NEXT WEEK FOLLOWED BY HIGH PRES FOR NEXT FRI. ATMOSPHERE IS VERY DRY SAT NIGHT. INSTABILITY IS LIMITED AND FLOW IS W TO NW. IN ADDTN...FNT WILL BE COMING THRU LATE AT NIGHT AFTER MAX HEATING WHICH DOES NOT FAVOR CONVECTION. WILL CONTINUE WITH PREVIOUS FCST OF DRY FROPA WITH A HIDDEN 20 POP. IF ANY ISOLD ACTIVITY HAPPENS TO DEVELOP...IT WOULD LIKELY BE OVR NWRN AREAS LATE IN THE DAY BUT EVEN THAT IS NOT WORTH MENTIONING ATTM. PLENTY OF SUNSHINE AND DOWNSLOPING FLOW SUN. NGM/ETA MOS CLOSE WITH NEAR 90F MOST AREAS AND WILL GO WITH THAT. INITIALLY MOISTURE SEEMS LIMITED WITH RETURN OF FRONT ON MON SO WILL ONLY GO WITH 30 POPS FOR AFT/EVE SHRA/TSRA. ATMOSPHERE GRADUALLY MOISTENS UP TUE/WED AND WITH FRONT IN THE VICINITY EXPECT THE SMATTERING OF SHRA/TSRA...CONCENTRATED DURING MAXIMUM HEATING AND INSTABILITY OF THE AFT/EARLY EVE HOURS. BETTER CHC OF CONVECTION ON THU AHD OF APPROACHING CDFNT. DRY FRI. WALSTON .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, May 31, 6:02 PM EDT, 3 hours 26 minutes before
VAZ055>057-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 602 PM EDT FRI MAY 31 2002 ...STRONG THUNDERSTORM WILL MOVE THROUGH THE NORTHERN PIEDMONT OF VIRGINIA... AT 600 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COOKSTOWN IN SPOTSYLVANIA COUNTY. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH. TORRENTIAL RAIN...WIND GUSTS IN EXCESS OF 40 MPH AND SMALL HAIL WILL ACCOMPANY THIS STORM AS IT CROSSES EASTERN SPOTSYLVANIA...SOUTHERN STAFFORD AND SOUTHERN KING GEORGE COUNTIES. THE CITY OF FREDERICKSBURG WILL BE IN THE PATH OF THIS STORM. TAKE SHELTER IF YOU WILL BE IN THE PATH OF THE STORM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR
Local storm report, May 31, 6:09 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
609 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0606 PM MILLERSVILLE MD 1.00 INCH HAIL
05/31/02 ANNE ARUNDEL REPORTED BY EOC
MM/SMZLocal storm report, May 31, 7:53 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
753 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM 4 SE WILDERNESS VA WIND DAMAGE
05/31/02 SPOTSYLVANIA 15 TO 20 PINE AND OAK
TREES SNAPPED OR UPROOTED
NEAR ROUTE 613 AND JACKSON
TRAIL W. REPORTED BY
EMERGENCY MANAGEMENT.
MKMSpecial weather statement, May 31, 8:20 PM EDT, 1 hour 8 minutes before
MDZ002>007-WVZ049>053-010200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 820 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT FRIDAY EVENING FOR THE EASTERN WEST VIRGINIA PANHANDLE AND NORTHERN MARYLAND... AT 815 PM DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS EXTENDING ACROSS MOST OF SOUTHERN PENNSYLVANIA. THIS LINE IS MOVING TO THE SOUTHEAST AT 25 MPH. THE LINE WILL CROSS THE MASON DIXON LINE BETWEEN 8:45 PM AND 9:15 PM. STRONG WINDS AND LARGE HAIL ARE POSSIBLE ALONG WITH HEAVY DOWNPOURS AND LIGHTNING AS THIS LINE OF STORMS MOVES THROUGH. AT 8:20 PM THE HEAVIEST STORMS WERE LOCATED IN SOMERSET AND WESTMORELAND COUNTIES IN SOUTHERN PENNSYLVANIA. STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR FURTHER UPDATES AND ANY WARNINGS IF NEEDED. SMZ
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.